Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/19915
Full metadata record
DC FieldValueLanguage
dc.contributor.authorWong, Ophelia-
dc.contributor.authorWong, Anselm-
dc.contributor.authorGreene, Shaun L-
dc.contributor.authorGraudins, Andis-
dc.date2018-11-28-
dc.date.accessioned2018-12-12T02:57:06Z-
dc.date.available2018-12-12T02:57:06Z-
dc.date.issued2019-
dc.identifier.citationClinical toxicology (Philadelphia, Pa.) 2019; 57(6): 415-417-
dc.identifier.urihttp://ahro.austin.org.au/austinjspui/handle/1/19915-
dc.description.abstractLevothyroxine overdose rarely results in systemic toxicity. We report a case of intentional levothyroxine overdose with a delayed onset coma and delirium lasting two weeks. A 72-year-old female ingested 12 mg levothyroxine. Initially, she was drowsy but quickly recovered and was well for the following two days. On day-3 post-overdose her mental state gradually deteriorated. She presented to the hospital with agitation, confusion and dyspnoea. Initial vital signs: P128 bpm, BP132/67 mmHg, temperature 38 °C and SpO2 97%RA. Features suggesting thyroid storm were present: fever >38 °C, tachycardia and persistent coma. Serum T4 and T3 were >150 pmol/L (normal: 8-16) and >30.8 pmol/L (normal: 3.2-6.1), respectively. These remained elevated for 11 days. She was treated with propranolol, propylthiouracil and cholestyramine. She remained intubated for two weeks without sedation. Her conscious state improved on day-13, coinciding with normalisation of serum T4. Normal cognition was regained four days later. N-terminal pro-brain natriuretic peptide (NT ProBNP) concentration was increased during coma and peaked 2 days prior to Glasgow Coma Score improving. Our case demonstrates features of thyrotoxicosis and thyroid storm with coma after massive levothyroxine overdose. Coma was associated with an increase in NT-proBNP concentration. This may be a potential marker for brain injury and recovery.-
dc.language.isoeng-
dc.subjectThyroxine-
dc.subjectcoma-
dc.subjectencephalopathy-
dc.subjectoverdose-
dc.subjectthyroid storm-
dc.titleProlonged coma resulting from massive levothyroxine overdose and the utility of N-terminal prohormone brain natriuretic peptide (NT-proBNP).-
dc.typeJournal Article-
dc.identifier.journaltitleClinical toxicology (Philadelphia, Pa.)-
dc.identifier.affiliationDepartment of Medicine, Austin Health, The University of Melbourne, Heidelberg, Victoria, Australiaen
dc.identifier.affiliationVictorian Poisons Information Centre, Austin Health, Heidelberg, Victoria, Australiaen
dc.identifier.affiliationAustin Toxicology Service, Austin Health, Heidelberg, Victoria, Australiaen
dc.identifier.affiliationMonash Clinical Toxicology Unit, Emergency Medicine Service, Monash Health, Melbourne, VIC, Australiaen
dc.identifier.affiliationDepartment of Medicine, School of Clinical Sciences at Monash Health, Monash Emergency Research Collaborative, Monash University, Melbourne, VIC, Australiaen
dc.identifier.doi10.1080/15563650.2018.1533639-
dc.identifier.orcid0000-0002-5674-9331-
dc.identifier.orcid0000-0002-6817-7289-
dc.identifier.orcid0000-0002-7423-2467-
dc.identifier.pubmedid30484711-
dc.type.austinJournal Article-
item.openairecristypehttp://purl.org/coar/resource_type/c_18cf-
item.fulltextNo Fulltext-
item.cerifentitytypePublications-
item.grantfulltextnone-
item.languageiso639-1en-
item.openairetypeJournal Article-
crisitem.author.deptToxicology-
crisitem.author.deptEmergency-
crisitem.author.deptVictorian Poisons Information Centre-
crisitem.author.deptEmergency-
crisitem.author.deptToxicology-
crisitem.author.deptVictorian Poisons Information Centre-
Appears in Collections:Journal articles
Show simple item record

Page view(s)

6
checked on Feb 5, 2023

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.